Institutional members access full text with Ovid®

Share this article on:

Metformin-Associated Lactic Acidosis: An Atypical Presentation

Hevesy, Martin R. MSN, APN, ENP-C, FNP-C

Section Editor(s): Jordan, Kathleen Sanders DNP, RN, MS, FNP-C, SANE-P; Column Editor

Advanced Emergency Nursing Journal: January/March 2017 - Volume 39 - Issue 1 - p 26–30
doi: 10.1097/TME.0000000000000134
Cases of Note

Many Type 2 diabetic patients take metformin for its safety profile and lack of hypoglycemia. Although this drug is safe in those without renal dysfunction, lactic acidosis may rarely occur. Metformin-associated lactic acidosis is a potentially fatal yet rare diagnosis. Prompt recognition of even subtle symptoms can reduce mortality and preserve homeostasis.

Department of Emergency Medi-cine, North Shore University Health Systems, Evanston, Illinois.

Corresponding Author: Martin R. Hevesy, MSN, APN, ENP-C, FNP-C, Department of Emergency Medicine, North Shore University Health Systems, 2560 Ridge Rd, Evanston, IL 60201 (mhevesy@gmail.com).

Disclosure: The author report no conflicts of interest.

Copyright © Wolters Kluwer Health, Inc. All rights reserved.